Author: Kaitlin Fries, DO PGY1
Originally Published: Modern Resident, December 2015/ January 2016
Lithium is often a first line treatment for bipolar disorder and major depressive disorder, and is commonly present on many emergency department patients’ medication lists. Studies have shown that as many as 75-90% of patients taking lithium long-term develop toxicity at some point throughout their treatment. This is primarily due to the fact that lithium has a very narrow therapeutic index. In 2008, the American Association of Poison Control Centers received over 6,000 reports of potential lithium toxicities and four reported deaths. While lithium toxicity is not as commonly seen as some other toxidromes in the emergency department, it is still very relevant to daily practice.
Lithium carbonate is a monovalent cation whose mechanism of action is not well understood.4 It is thought to modify intracellular second messenger systems as well as affect neurotransmitters.[2,5] Lithium is absorbed rapidly and will reach peak serum concentrations as quickly as two to four hours after ingestion. It is cleared exclusively by the kidneys with a half-life around 20 hours.
There are three classes of lithium toxicity: acute, acute on chronic, and chronic, all of which differ in their presentations.
- Acute toxicity is seen in patients who are often not on long-term lithium treatment. These patients will present with gastrointestinal symptoms, typically nausea, vomiting and diarrhea.[1,3] Lithium levels will be extremely elevated, but will not correlate with the degree of their symptoms. Even without intervention, as lithium equilibrates throughout the tissues, the serum level will fall, thus only exposing the body to elevated serum levels for a short time.
- Acute on chronic toxicity occurs in those who are on chronic lithium treatment and consume additional amounts of the drug. These individuals will also have markedly elevated lithium levels. However, since they have been on lithium long-term, less tissue reabsorption can occur, thus serum levels will remain elevated without intervention. These patients will present with varying degrees of neurological symptoms.
- Chronic toxicity is seen in individuals on lithium therapy whose renal function decreases. These patients will present with neurologic symptoms such as a fine tremor and can progress to fasciculations, dysarthria, nystagmus, ataxia, hyperreflexia, clonus, agitation, lethargy, seizures and even coma.[1,3]
Studies have shown that the serum lithium level does not accurately correlate with the severity of toxicity. In 2007, Waring, et al. reviewed five years of lithium toxicities reported to the Scottish Poison Information Bureau, and concluded that regardless of the serum level, acute on chronic and chronic toxicities are the most severe due to the body’s inability to quickly redistribute the drug into the tissues. In addition to a serum lithium level, diagnostic testing should include renal function tests, electrolytes, calcium and magnesium levels, complete blood count and studies looking for additional co-ingestants.
Since there is no specific antidote for lithium, management focuses on reducing the amount of time the body is exposed to toxic levels. Activated charcoal does not bind lithium and is therefore only useful if co-ingestants are suspected. Whole bowel irrigation is shown to have some efficacy if done promptly, however it is only useful if the patient ingested sustained release capsules. Fluid resuscitation should be the initial main focus, to correct any underlying renal failure or dehydration while maximizing urinary excretion of the drug.[1-3] It is important to closely monitor sodium levels, as hypernatremia can lead to worsening neurologic symptoms. Diuretics are not recommended. The most effective detoxification method is hemodialysis as lithium is extremely dialyzable. Guidelines of when to initiate dialysis in these patients have not been universally standardized, but dialysis is commonly initiated with lithium levels greater than 4mmol/l.[1,2] Patients with levels greater than 2.5mmol/l and renal insufficiency, severe neurologic symptoms or contraindications to aggressive fluid rehydration (heart failure) should also undergo emergent dialysis. It is important to realize these patients may require multiple hemodialysis treatments as lithium can cause a rebound effect as it continues to slowly be released from the central nervous system and tissues.[1,2]
- Betten D. Lithium. In Toxicology Handbook. American Academy of Emergency Physicians Resident & Student Association.
- Haussmann R, Bauer M, Bonin S, Grof P and Lewitzka U. (2015). Treatment of lithium intoxication: Facing the need for evidence. Int J Bipolar Disord International Journal of Bipolar Disorders.
- Mattu A. (2011). Acute lithium toxicity is more dangerous in individuals already taking lithium than in those who are lithium naive. In Avoiding common errors in the emergency department (pp. 743-744). Philadelphia: Wolters Kluwer/Lippincott Williams & Wilkins Health.
- Rotella J. (2012, April 18). Acute lithium toxicity cased-based Q&A. Retrieved November 16, 2015, from http://lifeinthefastlane.com/toxicology-conundrum-048/
- Tintinalli J. (2011). Lithium. In Tintinalli’s emergency medicine: A comprehensive study guide (7th ed., pp. 1211-1213). New York: McGraw-Hill.